PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of emermedjEmergency Medical JournalVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Emerg Med J. 2007 December; 24(12): 865.
PMCID: PMC2658374

Mouthwash for anaphylaxis

We were called to the emergency department to help manage a suspected case of anaphylaxis. Shortly after eating hazelnuts, a middle aged man developed lip and tongue swelling and complained of difficulty in breathing. On arrival at accident and emergency this had progressed so that he was unable to speak, demonstrated pronounced inspiratory stridor and had obvious tongue swelling, although air entry remained good with no wheeze on auscultation. He was cardiovascularly stable.

Initial management of high flow oxygen, epinephrinine (adrenaline) nebulisers, intravenous access and fluids and a 20 μg bolus of intravenous epinephrine (1:100 000 dilution) produced rapid improvement with a notable reduction in the stridor. Intravenous chlorpheniramine and hydrocortisone were commenced and monitoring continued in the resuscitation room. However, after 45 min, his condition deteriorated with return of the stridor and pronounced lip swelling. This improved with repeated epinephrine administration. However, the fluctuating pattern to his condition continued with repeated development of upper airway oedema that rapidly resolved following nebulised and intravenous epinephrine.

Eight hours after initially ingesting the nuts the patient was given a simple mouthwash and advised to brush his teeth. When his mouth was rinsed, small fragments of nut were noted in the water. Following this he remained stable, with no further lip or tongue swelling and no recurrence of the stridor. He was admitted, made an uneventful recovery and was discharged after 48 h.

Follow up by the Allergy Department confirmed a previously unidentified allergy to hazelnuts.

Resuscitation Council Guidelines for the emergency management of anaphylaxis1 fails to mention discontinuation of the causative agent, although in earlier suggested guidelines this is mentioned.2 We believe this case illustrates the importance of identifying and removing the causative agent when managing cases of anaphylaxis. In this case, earlier removal of the “triggering” nuts may have prevented the continued reactivation of the allergic response.

Footnotes

Informed consent was obtained for this publication.

Competing interests: None.

References

1. Resuscitation Council (UK) The emergency medical treatment of anaphylactic reactions for first medical responders and community nurses. Revised Jan 2002, May 2005 (originally published July 1999). http://www.resus.org.uk/pages/reaction.htm
2. Gavalas M, Sadana A, Metcalf S. Guidelines for the management of anaphylaxis in the emergency department. J Accid Emerg Med 1998. 1596–98.98 [PMC free article] [PubMed]

Articles from Emergency Medicine Journal : EMJ are provided here courtesy of BMJ Publishing Group